A Day in the Life of Arizona Poisons and Drugs Information Center

From accidental drug overdoses to scorpion stings, find out how a poison control center (literally) answers the call to provide immediate life-saving information and medical expertise.

The phone never really stops ringing at the Arizona Poisons and Drugs Information Center (AzPDIC).

Right now, specially trained pharmacists are fielding calls from concerned parents, concerned adults, and healthcare professionals working in hospitals and clinics across Arizona.

Located at the R. Ken Coit College of Pharmacy, AzPDIC is one of 55 Poison Control Centers nationwide, providing free, confidential, 24/7 expert advice on poisonings and information on drugs. With the exception of Maricopa County, which has its own center, AzPDIC has served every county in Arizona for more than 65 years.

The five case examples below represent a small fraction of the calls answered in a single day to the Arizona Poisons and Drugs Information Center.

6:05 a.m.: Common medicine confusion

A mum accidentally gave her five-year-old an extra-strength Tylenol tablet instead of Advil after she got confused and got the medicine mixed up.

Medical errors happen. AzPDIC experts perform quick calculations to determine whether exposure to a drug is toxic.

Pain medicine, such as Tylenol and Advil, is one of the main calls for AzPDIC for children five years of age or younger. Besides drug mixtures, many drugs can trick children into looking and tasting like candy.

Protect children by always reading the label and storing all medications out of the way, out of sight and reach in a locked place.

11:18 am: Scorpion sting

An emergency doctor calls for help with a baby stung by a scorpion. The baby struggles, cries and has spasms in the legs.

The AzPDIC specializes in treating all kinds of bites and stings and responds to 900 to 1500 calls a year regarding scorpion stings.

The bark scorpion is the only potentially dangerous species in Arizona due to its neurotoxic venom. Fortunately, the AzPDIC can guide the treatment of over 84% of patients with bark scorpion stings at home.

Young children are most at risk for severe symptoms, such as restlessness, uncontrolled eye movements, muscle twitching, drooling and difficulty breathing. Early recognition of symptoms is key for scorpion stings in children.

If given quickly, the antivenom, Anascorp, can help prevent intubation (placing a tube in the airway to breathe) and a trip to the hospital’s intensive care unit (ICU).

AzPDIC experts can help caregivers respond appropriately to a sting by identifying symptoms and determining if a trip to the hospital is necessary.

2:08 p.m.: Accidental overdose of allergy medication

A girl calls because her father accidentally took four Benadryl pills a few minutes ago.

Poison control centers are not just for children. We help adults. too.

As allergy season approaches, many people turn to allergy medications, also known as antihistamines, to help treat symptoms. The AzPDIC found a 423% increase in calls about the antihistamine known as diphenhydramine between 2021 and 2022.

Diphenhydramine is the drug used in popular brands like Benadryl, and it can be dangerous if misused. Taking more than the recommended amount can lead to confusion, rapid heartbeat, blurred vision, and hallucinations. In some cases, an overdose of diphenhydramine can lead to life-threatening complications.

Unfortunately, many AzPDIC calls involve suicidal patients, so the storyline matters. Even if a dose isn’t technically toxic, a patient trying to harm themselves will be sent to the hospital to get the care they need from nurses and doctors.

To stay safe, remember that more is not better. Avoid double doses and do not take two different antihistamines at the same time.

5:17 p.m.: Ingestion of poisonous plant

A nurse calling for help with a child who was found with an oleander flower in his mouth.

Spring showers bring Mayflowers, but poisonous plants are also in bloom. Oleander (Nerium oleander) is one of the most common poisonous plants in Arizona.

The AzPDIC answers between 70 and 100 calls each year concerning oleander.

The whole oleander plant contains cardiac glycosides, which can alter a person’s heart rate. The most common effects after eating or swallowing oleander include nausea, vomiting, stomach pain, fatigue, and a slower than normal heart rate.

While oleander can be fatal if consumed in large quantities, serious poisoning rarely develops after small exploratory “tastes” by children.

11:35 p.m .: Too much melatonin

A middle-aged man called; he ate eight melatonin gummies a few minutes ago to try to fall asleep.

Melatonin is a hormone that occurs naturally in the body and is sometimes taken over the counter as a sleep aid.

Short-term use appears to be safe for most people, but melatonin is not fully regulated by the United States Food and Drug Administration. Some products may contain more than the advertised amount of melatonin.

Addiction to sleeping pills like melatonin can cause adults to use it at dangerously high levels. Some side effects of excessive melatonin use include drowsiness, dizziness, headaches, and weakness.

If you are using melatonin, be sure to read and follow label directions. Natural does not always mean safe.

In all of these cases, calling the AzPDIC at 1-800-222-1222 is the right choice. Save the number to your phone or visit www.azpoison.com to request a free home magnet or sticker.

Comments are closed.